Advertisement

Mathematische Annalen

, Volume 333, Issue 2, pp 405–470 | Cite as

Diophantine approximation on rational quadrics

  • Cornelia DruţuEmail author
Article

Abstract

We compute the Hausdorff dimension of sets of very well approximable vectors on rational quadrics. We use ubiquitous systems and the geometry of locally symmetric spaces. As a byproduct we obtain the Hausdorff dimension of the set of rays with a fixed maximal singular direction, which move away into one end of a locally symmetric space at linear depth, infinitely many times.

Mathematics Subject Classification (2000)

11J83 22E40 53C35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Baker, R.C.: Dirichlet's theorem on Diophantine approximation. Math. Proc. Cambridge Philos. Soc. 83, 37–59 (1978)Google Scholar
  2. 2.
    Baker, A., Schmidt, W.M.: Diophantine approximation and Hausdorff dimension. Proc. London Math. Soc. 21, 1–11 (1970)Google Scholar
  3. 3.
    Ballmann, W., Gromov, M., Schroeder, V.: Manifolds of nonpositive curvature, Birkhäuser, 1985Google Scholar
  4. 4.
    Beresnevich, V.V.: A Groshev type theorem for convergence on manifolds. Acta Math. Hungarica 94, 99–130 (2002)CrossRefGoogle Scholar
  5. 5.
    Beresnevich, V.V., Bernik, V.I., Kleinbock, D., Margulis, G.A.: Metric Diophantine Approximation: the Khintchine-Groshev Theorem for non-degenerated manifolds. Moscow Math. J. 2, 203–225 (2002)Google Scholar
  6. 6.
    Beresnevich, V.V., Dickinson, H., Velani, S.L.: Diophantine approximation on planar curves and the distribution of rational points. preprint arXiv:math.NT/0401148Google Scholar
  7. 7.
    Beresnevich, V.V., Dickinson, H., Velani, S.L.: Measure theoretic laws for lim sup sets. preprint arXiv:math.NT/0401118Google Scholar
  8. 8.
    Beresnevich, V.V., Dickinson, H., Velani, S.L.: Sets of exact `logarithmic' order in the theory of Diophantine approximation. Math. Ann. 321, 253–273 (2001)CrossRefGoogle Scholar
  9. 9.
    Berger, M.: Géométrie, vol. 4 (``Formes quadratiques, quadriques et coniques''), Cedic/Fernand Nathan, 1978Google Scholar
  10. 10.
    Bernik, V.I., Dodson, M.M.: Metric Diophantine Approximation on Manifolds. Cambridge Univ. Press, 1999Google Scholar
  11. 11.
    Bernik, V.I., Kleinbock, D., Margulis, G.A.: Khintchine-type theorems on manifolds: the convergence case for standard and multiplicative versions. IMRN 9, 453–486 (2001)CrossRefGoogle Scholar
  12. 12.
    Bovey, J.D., Dodson, M.M.: The Hausdorff dimension of systems of linear forms. Acta Arithm. 45, 337–358 (1986)Google Scholar
  13. 13.
    Borel, A., Serre, J.-P.: Corners and arithmetic groups. Avec un appendice: Arrondissement des variétés à coins. par A. Douady et L. Hérault, Comment. Math. Helv. 48, 436–491 (1973)Google Scholar
  14. 14.
    Borel, A.: Introduction aux groupes arithmétiques. Hermann, Paris, 1969Google Scholar
  15. 15.
    Borevich, Z.I., Shafarevich, I.R.: Théorie des nombres. Gauthier-Villars, Paris, 1967Google Scholar
  16. 16.
    Bridson, M.R., Haefliger, A.: Metric Spaces of Nonpositive Curvature. Birkhäuser, 1985Google Scholar
  17. 17.
    Bugeaud, Y.: An inhomogeneous Jarník theorem. Preprint 2003Google Scholar
  18. 18.
    Dickinson, H., Dodson, M.M.: Simultaneous Diophantine Approximation on the circle and Hausdorff dimension. Math. Proc. Cambridge Philos. Soc. 130, 515–522 (2001)CrossRefGoogle Scholar
  19. 19.
    Dickinson, H., Dodson, M.M.: Extremal manifolds and Hausdorff dimension. Duke Math. J. 101, 271–281 (2000)CrossRefGoogle Scholar
  20. 20.
    Dickinson, H., Levesly, J.: Simultaneous Diophantine approximation on polynomial surfaces. PreprintGoogle Scholar
  21. 21.
    Dickinson, H., Velani, S.L.: Hausdorff measure and linear forms. J. reine angew. Math. 490, 1–36 (1997)Google Scholar
  22. 22.
    Dodson, M.M., Rynne, B.P., Vickers, J.A.G.: Metric Diophantine approximation and Hausdorff dimension on manifolds. Math. Proc. Cambridge Philos. Soc. 105, 547–558 (1989)Google Scholar
  23. 23.
    Dodson, M.M., Rynne, B.P., Vickers, J.A.G.: Diophantine approximation and a lower bound for Hausdorff dimension. Mathematika 37, 59–73 (1990)Google Scholar
  24. 24.
    Dodson, M.M., Rynne, B.P., Vickers, J.A.G.: Khintchine-type theorems on manifolds. Acta Arith. 57, 115–130 (1991)Google Scholar
  25. 25.
    Dodson, M.M., Rynne, B.P., Vickers, J.A.G.: Simultaneous Diophantine approximation and asymptotic formulae on manifolds. J. Number Theory 58, 298–316 (1996)CrossRefGoogle Scholar
  26. 26.
    Eskin, A., Margulis, G.A., Mozes, S.: Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture. Ann. Math. 147, 93–141 (1998)Google Scholar
  27. 27.
    Helgason, S.: Differential Geometry, Lie Groups and Symmetric Spaces. Academic Press, 1978Google Scholar
  28. 28.
    Hill, R., Velani, S.L.: The Jarník-Besicovitch Theorem for geometrically finite kleinian groups. Proc. London Math. Soc. 77, 524–550 (1998)CrossRefGoogle Scholar
  29. 29.
    Jarník, V.: Über die simultanen diophantischen Approximationen. Math. Z. 33, 503–543 (1931)Google Scholar
  30. 30.
    Kleinbock, D., Margulis, G.A.: Logarithm laws for flows on homogeneous spaces. Invent. math. 138, 451–494 (1999)CrossRefGoogle Scholar
  31. 31.
    Kleinbock, D., Margulis, G.A.: Flows on homogeneous spaces and Diophantine approximation on manifolds. Ann. Math. 148, 339–360 (1998)Google Scholar
  32. 32.
    Leuzinger, E.: An exhaustion of locally symmetric spaces by compact submanifolds with corners. Invent. Math. 121, 389–410 (1995)Google Scholar
  33. 33.
    Mostow, G.D.: Strong rigidity of locally symmetric spaces. Ann. Math. Studies No. 78, Princeton University Press, 1973Google Scholar
  34. 34.
    Onishchik, A., Vinberg, E.: Lie Groups and Algebraic Groups. Springer Verlag, 1990Google Scholar
  35. 35.
    Paterson, A.L.T.: Amenability. Math. Surveys and Monographs no. 29, AMS, 1988Google Scholar
  36. 36.
    Raghunathan, M.S.: Discrete subgroups of Lie groups. Springer Verlag, 1972Google Scholar
  37. 37.
    Rynne, B.P.: Simultaneous Diophantine approximation on manifolds and Hausdorff dimension. J. Number Theory 98, 1–9 (2003)CrossRefGoogle Scholar
  38. 38.
    Sullivan, D.: Disjoint spheres, approximation by imaginary quadratic numbers, and the logarithm law for geodesics. Acta Math. 149, 215–237 (1982)Google Scholar
  39. 39.
    Witte Morris, D.: Introduction to Arithmetic groups. http://www.math.okstate.edu/ ~dwitte
  40. 40.
    Zimmer, R.J.: Ergodic theory and semisimple groups. Monographs in Mathematics, 81, Birkhäuser Verlag, Basel, 1984Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.UFR de Mathématiques et UMR CNRS no. 8524Université de Lille IVilleneuve d'AscqFrance

Personalised recommendations